While dietary supplements can be a support for adults, they are a danger to children. In the United States, the Centers for Disease Control and Prevention has published a study (source 1) on child poisoning following a intake of melatonin-containing products. And, in the last ten years, the numbers are exploding.
In question? Most of the time, this is unintentional taking as children confuse these tablets with sweets. “From 2012 to 2021, the annual number of pediatric melatonin intakes has increased by 530% from 8,337 in 2012 to 52,563 in 2021 with a total of 260,435 reported ingestions. Pediatric hospitalizations and more severe outbreaks have also increased, mainly due to an increase in involuntary melatonin intakes in children under the age of 5, “warn U.S. health centers. Most hospitalized patients were adolescents with intentional ingestion, while the largest increase in hospitalizations occurred in children under 5 years of age with involuntary ingestion.
In addition, pediatric melatonin intakes accounted for 4.9% of all pediatric intakes reported to poison control centers in 2021, up from 0.6% in 2012. And the peak of the increase is between 2019 and 2020. Covid-19 pandemic, cases have increased …